Case Presentation: The patient is a 38-year-old Caucasian female who was diagnosed with Stage IIIb malignant melanoma. The excision of the left scapular lesion and axillary dissection was performed. Baseline 18F-FDG PET scan showed no evidence of metastatic disease. After the 5th cycle of Nivolumab treatment, the patient developed 38 ºC fever and grade 2 fatigue. Physical exams, including skin and the respiratory system, were unremarkable. Thyroid function tests, liver function tests, complete blood count, and basic metabolic panel were within normal limits. Respiratory virus panel, EBV, HIV, and Brucella test results were negative. Sarcoidosis is ruled out clinically and radiologically. The patient didn’t get any cytotoxic chemotherapy or steroids. Upon completing the 6th cycle, a control 18F-FDG PET scan detected a significant metabolic progression in the left cervical region level 2 lymph nodes. The patient didn’t have any clinically palpable lymphadenopathy. Left cervical modified radical type 3 dissection was performed. Meanwhile, the patient’s fever was continued. The histopathological evaluation of the eight lymph nodes revealed caseous granulomatous lymphadenitis. High resolution computed tomography of the lungs didn’t show pulmonary tuberculosis or opportunistic infections. A purified protein derivative (PPD) skin test and Interferon Gamma Release Assay (IGRA) was not performed due to recent immunotherapy. Given persistent fever and caseous granulomatous lymphadenitis, anti-TB treatment was initiated. Subsequently, fever was controlled, and fatigue improved. We continued Nivolumab treatment along with the anti-TB regimen. After six months of anti-TB therapy, the control 18F-FDG PET scan didn’t show any recurrence. Anti-TB therapy was discontinued after 12 months. The patient is currently under medical surveillance every three months.
Discussion: Melanoma is a malignancy that primarily derives from melanocytic cells. Tuberculosis (TB) is a worldwide public health problem with being a significant cause of morbidity and mortality. Nivolumab is a well-defined immune checkpoint inhibitor (ICI), which is a fully-humanized IgG4 monoclonal antibody that blocks PD-1 and mainly increases reactivation of anti-tumor immunity. Although opportunistic infections are not expected side effects of ICI, the diagnosis of ICI-related TB has been recently increasing. The current report represents the second tuberculous lymphadenitis case in the literature related to anti-PD-1 based monoclonal antibody therapy. Increasing evidence from current data suggests that TB reactivation can occur as a complication of ICI therapy. Triggering of excessive inflammatory responses with ICI therapy is a potential cause. This phenomenon is similar to the immune reconstitution inflammatory syndrome (IRIS) associated with antiretroviral treatment in AIDS patients.
Conclusions: To date, screening for latent tuberculosis before ICIs therapy is not routine yet. Considering increased utilization of ICI based immunotherapies, this issue can cause significant mortality and morbidity, especially in the population with high TB prevalence. TB screening should be carefully considered before starting PD-1 inhibitor therapy.